Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 51, NWS Dodge City, KS

May 24, 2011Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2011, 7:04 PM CDT for Stafford County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 7:04 PM CDT (00:04 UTC)
Expired
May 24, 2011, 7:30 PM CDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Stafford County, KS

The radar

The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:08 PM CDTHAIL 16 Ese St. John, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:27 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -482 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-482 m²/s²
0-3 km storm-relative helicity
-388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WUUS53 KDDC 250004
SVRDDC
KSC185-250030-
/O.NEW.KDDC.SV.W.0051.110525T0004Z-110525T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HUDSON...AND MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUDSON...
  MAINLY RURAL AREAS OF EASTERN STAFFORD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3783 9849 3784 9871 3801 9881 3827 9860
      3827 9847 3826 9847 3787 9846
TIME...MOT...LOC 0004Z 213DEG 54KT 3805 9864
WIND...HAIL 60MPH 1.75IN

$$

GERARD
1 follow-up statement
791 
WWUS53 KDDC 250027
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT TUE MAY 24 2011

KSC185-250036-
/O.EXP.KDDC.SV.W.0051.000000T0000Z-110525T0030Z/
STAFFORD KS-
727 PM CDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STAFFORD COUNTY WILL
EXPIRE AT 730 PM CDT/630 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 3783 9849 3784 9871 3801 9881 3827 9860
      3827 9847 3826 9847 3787 9846
TIME...MOT...LOC 0026Z 213DEG 54KT 3833 9841

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:48 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, May 24, 1:48 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
148 PM CDT TUE MAY 24 2011

.DISCUSSION...

DAYS 1-2...

MOST OF THE ATTENTION WAS PAID TO THE FIRST 12 HOURS OF THE FORECAST
AS A SIGNIFICANT SEVERE EVENT IS ABOUT TO UNFOLD ACROSS THE CWFA.
LATEST REFLECTIVITY KDDC SCANS SHOW THAT A ROTATING SUPERCELL HAS
ALREADY FORMED ACROSS MORTON AND STEVENS COUNTY. EXPECT AERIAL COVERAGE
OF SUPERCELLS TO INCREASE THROUGH THE NEXT SEVERAL HOURS AS A STRONG
AND POTENT SHORTWAVE THAT IS LOCATED OVER EASTERN COLORADO EJECTS ACROSS
KANSAS. LATEST HRRR, NAM, RUC, AND THE 4 KM WRF ALL AGREE ON CONVECTION
INCREASING ACROSS THE CWFA THIS AFTERNOON. LATEST LAPS ANALYSIS SHOWS
1000-2000 J/KG OF CAPE FORMING ACROSS THE REGION. THERE IS ALSO PLENTY
OF SHEAR PRESENT. SATELLITE SHOWS CLEARING OF THE LOW LEVEL STRATUS
THAT STUCK AROUND THIS MORNING. OUR EASTERN CWFA ACROSS SOUTH CENTRAL
KANSAS IS EXPECTED TO HAVE THE MOST SIGNIFICANT TORNADO THREAT AS THIS
REGION IS NEAR THE TRIPLE POINT, HIGHER DEWPOINTS, AND BACKING SURFACE
WINDS. BASED OFF AFOREMENTIONED RADAR TRENDS, THERE IS STILL A THREAT
FURTHER WEST FOR HAIL AND MORE ISOLATED WEAKER TORNADOES. THE 18Z KDDC
RAOB SHOWS A STOUT EML IS STILL PRESENT, HOWEVER, THIS SHOULD QUICKLY
ERODE THIS AFTERNOON. STEEP LAPS RATES ABOVE THE EML WILL CONTRIBUTE
TO SIGNIFICANT CAPE FORMATION. SHORT TERM GRID MODIFICATIONS WERE MADE
TO ADJUST TO RECENT TRENDS. AFTER THE CELLS MOVE OUT LATE THIS EVENING,
WRAP AROUND PRECIPITATION WILL SPREAD ACROSS THE REGION. DID INCREASE
POPS TO THE NW DURING THE OVERNIGHT PERIOD AS 12Z DATA IS A BIT MORE
LIBERAL WITH QPF. 12Z GUIDANCE STILL SUPPORTS 30-35 KNOT SURFACE WINDS
IN THE WAKE OF THE CYCLONE, HOWEVER, WILL NOT ISSUE AN ADVISORY NOW
IN ORDER TO AVOID CONFUSION OF TWO PRODUCTS OUT SIMULTANEOUSLY. IT LOOKS
LIKELY THAT A HIGH END WIND ADVISORY WILL COME INTO FRUITION TOMORROW.
WRAP AROUND PRECIPITATION WILL CLEAR THE REGION BETWEEN 18Z AND 00Z
TOMORROW. ONLY MINOR MODIFICATIONS WEDNESDAY AND THURSDAY TO TEMPERATURE
AND OTHER GRIDS. -SUGDEN

DAYS 3-7...

THE PRESSING CURRENT WARNING SITUATION WILL LIMIT THE DEPTH AND
DETAIL OF THIS DISCUSSION.  NOT MUCH WAS CHANGED IN THE EXISTING
GRIDS, AS THEY LOOK IN LINE THE THE ECMWF MODEL GUIDANCE, AND TO A
LESSER EXTENT WITH THE GFS MODEL.  THERE IS STILL A STRONG WAVE
CUTTING ACROSS THE NORTHERN PLAINS AS IT WEAKENS FRIDAY, SO THE 20
POPS FRIDAY AFTERNOON AND EVENING SEEM APPROPRIATE ACROSS OUR
NORTHERN 2 COUNTIES. ALSO FOR MONDAY (MEMORIAL DAY) NOW, THERE COULD
BE A DRY LINE SITUATION (SIMILAR TO TODAY) SET UP, WITH A SURFACE
LOW OVER SOUTHEAST COLORADO MOVING INTO WESTERN KANSAS.  BOTH THE
GFS AND ECMWF MODEL SHOW NARROW BANDS OF PRECIPITATION ACROSS OUR
CWA MONDAY AFTERNOON AND EVENING.  HAVE ONLY BUMPED POPS UP TO 14
PERCENT FOR NOW, AND WILL LET LATER SHIFTS DECIDE IF ANY HIGHER POPS
ARE NEEDED.  I WOULD HATE TO SPOIL HOLIDAY CAMPERS/TRAVELERS AT THIS
TIME.  NEXT WEDNESDAY, DAY 8, SEEMS A SIMILAR SITUATION TO THIS NEXT
FRIDAY, WITH AN UPPER WAVE SLIDING THROUGH THE NORTHERN PLAINS AND
DRAGGING A LOBE OF UPPER INSTABILITY THROUGH NORTH CENTRAL KANSAS.
HAVE PLACED 18 PERCENT POPS IN OUR NORTHERN 6 COUNTIES AND WENT WITH
TRW- FOR PRECIP TYPE WEDNESDAY.  TEMPERATURES WILL STAY THE SAME,
BASICALLY WARM FROM MONDAY ONWARD.

&&

.AVIATION...

THE STRATUS CLOUDS HAVE BEEN QUICKLY ERODING AS WARM AIR INVADES
FROM THE SOUTH.  THERE WILL BE STRONG AND VARYING WINDS NEAR ANY
THUNDERSTORM AS IT APPROACHES A TAF SITE.  SINCE IT DIFFICULT TO PIN
DOWN THE TIME A STORM WILL HIT A TAF SITE, WENT WITH MY BEST GUESS
ON TIMING, BASICALLY FROM 23Z-03Z.  AFTER 03Z, CONVECTION WILL HAVE
MOVED EAST OF OUR FORECAST AREA AND VFR CONDITIONS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  66  47  74 /  50  60  10   0
GCK  56  65  46  75 /  40  70  10   0
EHA  54  70  46  84 /  20  10   0   0
LBL  56  71  47  80 /  30  20   0   0
HYS  57  63  47  71 /  80  70  10   0
P28  61  72  52  74 /  80  30  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN36/12/12
Hazardous weather outlook, May 24, 9:27 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
927 AM CDT TUE MAY 24 2011

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
927 AM CDT TUE MAY 24 2011 /827 AM MDT TUE MAY 24 2011/

...HIGH RISK FOR TORNADOES AND LARGE HAIL THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SIGNIFICANT CHANCE FOR STRONG STORMS WITH HAIL UP TO
TENNIS-BALL SIZE OR LARGER, AND FOR DANGEROUS TORNADOES, AFTER 4
PM CDT TODAY, EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO
ASHLAND. THIS HIGH RISK AREA WILL SHIFT SLIGHTLY EASTWARD DURING
THE LATE AFTERNOON, TO EAST OF A LINE FROM HAYS TO KINSLEY TO
COLDWATER.

AS A SURFACE LOW ADVANCES EAST THROUGH SOUTHWEST KANSAS, A DRY
LINE WILL PLUNGE EAST INTO CENTRAL KANSAS THIS AFTERNOON, STRONG
SOUTHEAST WINDS WILL SHIFT MORE EAST-SOUTHEAST AHEAD OF THE DRY
LINE, INCREASING THE DANGER OF SEVERE STORMS AND TORNADO
FORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY AS AN
UPPER LEVEL LOW SLOWLY MOVES EAST ACROSS WESTERN KANSAS. THE MAIN
HAZARD FOR THESE STORMS ON WEDNESDAY WILL BE CLOUD TO GROUND
LIGHTNING. IN ADDITION STRONG NORTHWESTERLY TO NORTHERLY WINDS
WITH GUSTS TO 45 MPH WILL BE POSSIBLE WEDNESDAY MORNING THROUGH
EARLY WEDNESDAY EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH
EARLY FRIDAY EVENING NEAR INTERSTATE 70. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE REQUIRED AFTER 4 PM CDT EAST OF A LINE FROM
WAKEENEY TO DODGE CITY TO ASHLAND LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Local storm report, May 24, 5:53 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
553 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             ENE ALEXANDER           38.47N 99.55W
05/24/2011  E1.75 INCH       RUSH               KS   TRAINED SPOTTER

&&

GERARD
Local storm report, May 24, 6:23 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     3 SSE ROZEL             38.15N 99.38W
05/24/2011                   PAWNEE             KS   TRAINED SPOTTER

0614 PM     HAIL             4 E ROZEL               38.19N 99.33W
05/24/2011  E0.88 INCH       PAWNEE             KS   TRAINED SPOTTER

&&

MB
Local storm report, May 24, 6:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     S LA CROSSE             38.53N 99.31W
05/24/2011                   RUSH               KS   TRAINED SPOTTER

            A ROOF WAS BLOWN FROM A BUILDING AND POWER POLES WERE
            BLOWN DOWN IN LACROSSE.

&&

MB
Local storm report, May 24, 6:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             ALEXANDER               38.47N 99.55W
05/24/2011  M2.75 INCH       RUSH               KS   PUBLIC

&&

KSUGDEN
Local storm report, May 24, 7:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             9 SSE LA CROSSE         38.41N 99.25W
05/24/2011  E1.75 INCH       RUSH               KS   PUBLIC

&&

BURKE
Local storm report, May 24, 7:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             9 SSE LA CROSSE         38.41N 99.25W
05/24/2011  E1.75 INCH       RUSH               KS   PUBLIC

&&

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:14 AM CDTHigh Wind WarningDDCClark, Finney, Ford, Grant, Gray, Hamilton and 10 more9 hr
May 25, 1:14 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more18 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.